Alert archive / Tennessee / High Wind Watches in 2018

High Wind Watch 3, NWS Morristown, TN

December 26, 20187 counties in Tennessee

NWS Morristown, TN issued this high wind watch at Dec 26, 2018, 4:02 AM EST for 7 counties in Tennessee. It took effect at Dec 27, 2018, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 26, 2018, 4:02 AM EST (09:02 UTC)
In effect from
Dec 27, 2018, 10:00 AM EST
Expired
Dec 26, 2018, 3:42 PM EST
In force
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.0 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind watch went out at Dec 26, 3:49 AM EST, 13 minutes earlier.

Area forecast discussion, Dec 26, 3:49 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
349 AM EST Wed Dec 26 2018

.SHORT TERM...(Today and Tonight)...Surface ridging has moved east
of the Appalachians allowing an area of stratu-cu to spread over
the southern half of the Tennessee Valley this morning. Models are
not depicting this area of cloud cover well, but expect clouds to
break to partly cloudy/partly sunny this afternoon. Over the
northern half of the valley and southwest Virginia, mostly sunny
to partly cloudy sky expected today. Satellite night fog product
and area observations show fog mainly near area lakes and streams
where sky is mostly clear. Some of the fog will be dense.

Upper ridge will build across the area today ahead of a strong
storm system for the latter half of the week. The return flow of
boundary layer moisture around the surface high will pull clouds
back into the area for tonight.

Boundary layer winds will begin to increase toward daybreak
Thursday.

.LONG TERM...(Thursday through Wednesday)...
The main stories for the long term period are the potential for high
winds on Thursday, as well as the chances for heavy rains and
resulting flooding potential.

Upper trough/closed upper low ejecting northeast out of New Mexico
during the short term period will be lifting northeast through the
central plains on Thursday. Surface low pressure will lie nearly
directly beneath the vertically stacked system, with the center
located roughly near Omaha Nebraska by early Thursday afternoon.
Meanwhile surface high pressure will be anchored over New England.
Resulting thermal gradient will generate a pretty stout low level
jet across region. Cross sectional analyses shows 60-70kt of
southerly winds across eastern TN and the southern Appalachians
during the day Thursday. The direction of H85 flow isn't the most
ideal setup for high winds, however it is good enough to support a
mountain wave event and the forecast wind speeds below the thermal
inversion will more than make up for any shortcomings in cross-
barrier directional flow. As a result, feel confident enough to go
ahead and hoist up a High Wind Watch for the Tennessee mountain
zones. Also feel wind speeds likely to be present along the plateau
are high enough to warrant a Wind Advisory there. Will let the day
shift fine tune details with the advisory placement, as well as
decide whether any northward expansion of the watch will be
necessary.

The other main concern for the long term will be the forecast rain
amounts. Model PWAT values are not overly impressive, with the more
moisture laden air being shunted off to the east of the Appalchians
really. However, there is enough forcing and enough PWAT available
to warrant concern for some heavy rains. Wouldn't be surprised to
see some isolated thunder mixed in with the widespread showers
Thursday night into Friday as well, further enhancing rainfall
rates/amounts. Given how wet things have been lately, it seems
reasonable to expect some hydrologic concerns. The main time frame
to worry with would be late Thursday night through Friday when the
heaviest rainfall is expected. Confidence is not high enough at this
time to go with any flood watches given the threat would be early
Day 3. But it is certainly worth monitoring.

Temperatures will be unseasonably warm thanks to strong southerly
flow. Expect temperatures Thursday and Friday to be in the 50s to
low 60s. It's possible that some low 60s will occur on Thursday, but
this would be mainly in the downslope favored areas of the eastern
valley and foothill areas, and even that would depend largely on how
quickly the rain moves in. Have this accounted for in the forecast.
Warmer temps are expected on Friday though, with widespread low 60s
forecast. Slightly cooler temperatures, though still warmer than
normal, will round out the long term period.

Going back to rainfall for a second, the upper level pattern is not
well agreed on past Saturday essentially. It does appear it will
remain quite active, and all models continue to show periods of rain
through the end of the long term. A dry spell looks very likely for
late Friday through most of Saturday. But models show moving back in
from the southwest late Saturday into Sunday, with another system in
the offing, despite significant model differences, sometime later
Monday or possibly into Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             56  43  55  52 /   0  10  80 100
Knoxville McGhee Tyson Airport, TN  53  38  57  52 /   0   0  40 100
Oak Ridge, TN                       53  38  56  51 /   0   0  60 100
Tri Cities Airport, TN              51  31  53  48 /   0   0  50 100

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Watch from Thursday morning through late Thursday
     night for Blount Smoky Mountains-Cocke Smoky Mountains-
     Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
     Southeast Monroe-Unicoi.

     Wind Advisory from 7 AM EST /6 AM CST/ Thursday to 6 AM EST /5
     AM CST/ Friday for Bledsoe-Marion-Morgan-Sequatchie.

VA...None.
&&
Hazardous weather outlook, Dec 25, 3:10 PM EST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
310 PM EST Tue Dec 25 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-262015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
310 PM EST Tue Dec 25 2018 /210 PM CST Tue Dec 25 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of rainfall is expected from Thursday through
Friday, which may be locally heavy, especially across southeast
Tennessee, southwest North Carolina, and the southern mountains.
Flooding of low lying areas and some rivers is possible.
Additionally, windy conditions are expected on Thursday as well,
especially at higher elevations near the Tennessee and North
Carolina border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 4:02 AM ESTWind AdvisoryMRXBledsoe, Campbell, Marion, Morgan, Polk, Scott and 1 more57 hr
Dec 26, 12:09 PM ESTRiver Flood WarningMRXCocke, Jefferson4 days
Dec 26, 12:09 PM ESTRiver Flood WarningMRXCocke3 days
Dec 26, 3:42 PM ESTFlash Flood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more48 hr
Dec 26, 3:42 PM ESTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more45 hr

Nearby

High Wind Watches in Tennessee, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.